Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS State College, PA

May 5, 2017Juniata County, Perry County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 5, 2017, 7:14 PM EDT for Juniata County, Perry County, Pennsylvania. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 7:14 PM EDT (23:14 UTC)
Expired
May 5, 2017, 7:37 PM EDT
In force
23 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Juniata County, PA, Perry County, PA

The radar

The State College radar (KCCX), 76 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS51 KCTP 052314
SVRCTP
PAC067-099-060000-
/O.NEW.KCTP.SV.W.0043.170505T2314Z-170506T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
714 PM EDT FRI MAY 5 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Northeastern Juniata County in central Pennsylvania...
  Central Perry County in south central Pennsylvania...

* Until 800 PM EDT

* At 714 PM EDT, a severe thunderstorm was located near Ickesburg,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and power lines. 

* Locations impacted include...
  Newport, Mcalisterville, Loysville, Ickesburg, Richfield, Mexico,
  Millerstown, Landisburg, Thompsontown and East Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4037 7741 4065 7736 4068 7733 4069 7729
      4068 7716 4069 7712 4069 7711 4068 7709
      4068 7706 4064 7704 4054 7706 4033 7732
TIME...MOT...LOC 2314Z 200DEG 18KT 4041 7734 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
2 follow-up statements
083 
WWUS51 KCTP 052331
SVSCTP

Severe Weather Statement
National Weather Service State College PA
731 PM EDT FRI MAY 5 2017

PAC067-099-060000-
/O.CON.KCTP.SV.W.0043.000000T0000Z-170506T0000Z/
Juniata PA-Perry PA-
731 PM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR NORTHEASTERN JUNIATA AND NORTHEASTERN PERRY COUNTIES...

At 731 PM EDT, a severe thunderstorm was located near Ickesburg,
moving northeast at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

Locations impacted include...
Richfield, Mexico, Mcalisterville, Thompsontown, Millerstown and East
Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 7737 4065 7736 4068 7733 4069 7729
      4068 7716 4069 7712 4069 7711 4068 7709
      4068 7706 4064 7704 4054 7706 4043 7727
TIME...MOT...LOC 2331Z 206DEG 18KT 4048 7728 

HAIL...<.75IN
WIND...60MPH
 
$$

DeVoir
429 
WWUS51 KCTP 052337
SVSCTP

Severe Weather Statement
National Weather Service State College PA
737 PM EDT FRI MAY 5 2017

PAC067-099-052347-
/O.CAN.KCTP.SV.W.0043.000000T0000Z-170506T0000Z/
Juniata PA-Perry PA-
737 PM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JUNIATA AND
NORTHEASTERN PERRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 4048 7737 4065 7736 4068 7733 4069 7729
      4068 7716 4069 7712 4069 7711 4068 7709
      4068 7706 4064 7704 4054 7706 4043 7727
TIME...MOT...LOC 2336Z 200DEG 18KT 4050 7727 

$$

DeVoir

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:26 PM EDT, 48 minutes earlier.

Area forecast discussion, May 5, 6:26 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
626 PM EDT Fri May 5 2017

.SYNOPSIS...
A slow moving storm system will bring an extended period of of
wet and chilly weather to the region that will last into early
next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Lull in the precip occurring right now, but clearing to the west
and south may7 allow thunderstorms to form and slide into the
area. However, the NE is likely to stay very stable through the
evening. The highest chc for thunder will be across the west
closer to the sunshine. SPC MRGL risk is still in place for the
west, but shear is lessening with time and storms will also have
little time to form this aftn/evening before the solar portion
of the instability goes away. The main area of low pressure will
be over the Alleghenies tonight. Cold air will begin to
infiltrate from the west. By morning, 8H temps will be close to
zero C in Warren Co. Clouds will be stubborn and low all night.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Surface low pushes to the north through the morning and 8H temps
drop into the negatives over all of the western high terrain.
Daytime temps may hold or fall in the west, but rise slightly in
the east. Overall, a very cloudy day. West wind should not be
very strong, but gusts into the 20s are possible.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
The previous trends of the models continue as the early part of
the extended forecast enjoys a fair amount of model agreement
with the upper low slowly dumbbelling about the region through
at least Tuesday. From there disagreement between the ECMWF and
GFS begins to emerge as the models handle the details of their
developing omega blocking pattern in slightly but significantly
different ways. The EC maintains an elongated upper low locked
in from the coastal waters of New England back into the Gr Lakes
while the GFS pops a fairly significant ridge up into the
region between the one low off the coast and another complex
system from the upper plains down over the central Miss Valley.
The GEFS looks more like the ECMWF which lends a little higher
confidence to the idea of at least some scattered showers
remaining a threat into the end of the period.

The biggest news perhaps will be the chill. Models show 850
temps some 2-4 std dev below normal moving in by Saturday
afternoon and continuing into Wednesday. After a very warm April
parts of the region could actually be cold enough to see some
wet snow, with even a coating of the ground over the higher
elevations of the north not out of the question. The coldest
overnight lows looks to be Sunday and Monday nights with a slow
moderation developing for midweek. But starting tomorrow, we
will be in for a rare extended period of below normal
temperatures that look to last into next weekend.

Precipitation threats will be dependent on impulses rotating
around the stubborn upper low and then exactly what that upper
low does as we near the end of the period.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Warm front working into southern Pa early this evening, causing
CIGs to rise (JST and AOO are VFR at 22Z). However, moist
southeast flow north of this boundary is still resulting in
lower CIGs across the rest of central Pa. Near term model output
indicates the warm front will make only a minor advancement
north tonight, likely bringing VFR conditions to MDT and LNS
after midnight, but little improvement across northern Pa.

A slow moving cold front will work into the region tonight from
the west. Behind this feature, model soundings and SREF prob
charts support a high probability of IFR/LIFR CIGs at BFD and
JST later tonight. Light wind and variably cloudy skies make a
tough forecast further east, with fog a concern. For now,
believe there will be enough cloud cover and a breeze to
preclude significant fog formation, but MVFR CIGs/VSBYS appear
likely at AOO/UNV/IPT.

An upper level trough will swing through the region on Saturday,
accompanied by numerous rain showers and widespread MVFR
conditions. At BFD/JST, IFR CIGs appear likely during the
morning hours, then improving conditions by afternoon, as mixing
with boundary layer causes CIGs to rise a bit.

Outlook...

Sun...AM low CIGs/showers BFD/JST, VFR elsewhere.

Mon-Wed...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...La Corte/Ceru
AVIATION...Dangelo/Fitzgerald
Hazardous weather outlook, May 5, 3:59 AM EDT, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
359 AM EDT Fri May 5 2017

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-060800-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
359 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

There will be a Marginal Risk of severe thunderstorms this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Abnormally cold air for early May will bring the threat of freezing
temperatures or frost to much of the region Monday and Tuesday
mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 2:07 PM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
207 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     NON-TSTM WND DMG MILTON                  41.01N  76.85W
05/05/2017                   NORTHUMBERLAND     PA   911 CALL CENTER

            NUMEROUS TREES DOWN IN EAST MILTON 2500 WITHOUT POWER
            THROUGH OUT AREA

&&

EVENT NUMBER CTP1701183

HEAD
Local storm report, May 5, 3:41 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND DMG MILTON                  41.01N  76.85W
05/05/2017                   NORTHUMBERLAND     PA   911 CALL CENTER

            NUMEROUS TREES DOWN IN EAST MILTON 2500 WITHOUT POWER
            THROUGH OUT AREA

&&

CORRECTED EVENT TIME

EVENT NUMBER CTP1701183

EVANEGO
Local storm report, May 5, 3:42 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
342 PM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     NON-TSTM WND DMG 7 NE MONTOURSVILLE      41.32N  76.82W
05/05/2017                   LYCOMING           PA   TRAINED SPOTTER

            TREE DESTROYED HOUSE ALONG ROUTE 87

&&

CORRECTED EVENT TIME

EVENT NUMBER CTP1701180

EVANEGO
Special weather statement, May 5, 5:42 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
542 PM EDT FRI MAY 5 2017

PAZ036-063-052215-
Franklin PA-Cumberland PA-
542 PM EDT FRI MAY 5 2017

...A SHOWER WILL PRODUCE GUSTY WINDS OVER FRANKLIN AND CUMBERLAND
COUNTIES THROUGH 6:15 PM...

At 540 PM EDT, Doppler radar indicated a strong thunderstorm over
Guilford, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph are possible.

Locations impacted include...
Shippensburg, Chambersburg, Fayetteville, Newville, Guilford,
Scotland, Walnut Bottom, Orrstown and Shippensburg University.

LAT...LON 3989 7771 4020 7758 4021 7757 4022 7753
      4026 7747 4016 7722 3983 7761
TIME...MOT...LOC 2140Z 210DEG 33KT 3991 7761

DeVoir
Special weather statement, May 5, 6:17 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service State College PA
617 PM EDT FRI MAY 5 2017

PAZ056-063-052245-
Perry PA-Cumberland PA-
617 PM EDT FRI MAY 5 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF PERRY AND CUMBERLAND
COUNTIES UNTIL 645 PM EDT...

At 616 PM EDT, Doppler radar indicated a strong thunderstorm near
Walnut Bottom, moving northeast at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Shippensburg, Carlisle, Carlisle Springs, Newville, Bloserville,
Plainfield, Colonel Denning State Park, Walnut Bottom, Schlusser and
Shippensburg University.

LAT...LON 4005 7753 4009 7754 4010 7756 4012 7756
      4013 7758 4037 7748 4030 7712 4004 7741
      4001 7750
TIME...MOT...LOC 2216Z 204DEG 31KT 4009 7747

Evanego
Special weather statement, May 5, 7:06 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service State College PA
706 PM EDT FRI MAY 5 2017

PAZ028-056-052330-
Perry PA-Juniata PA-
706 PM EDT FRI MAY 5 2017

...A GUSTY SHOWER WILL AFFECT PARTS OF PERRY AND JUNIATA COUNTIES
UNTIL 730 PM EDT...

At 705 PM EDT, Doppler radar indicated a shower with
gusty winds over Loysville, moving northeast at 20 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Mcalisterville, Loysville, Ickesburg, Mexico, Newport, Millerstown,
Landisburg, Thompsontown, East Salem and Port Royal.

LAT...LON 4035 7744 4068 7734 4069 7729 4068 7718
      4062 7700 4031 7733
TIME...MOT...LOC 2305Z 205DEG 18KT 4038 7736

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:36 AM EDTSpecial Weather StatementCTPAdams, Cumberland, York39 min
May 5, 10:45 AM EDTAreal Flood AdvisoryCTPAdams, Bedford, Blair, Cambria, Centre, Columbia and 17 more3 hr
May 5, 2:40 PM EDTRiver Flood WarningCTPHuntingdon24 hr
May 5, 5:42 PM EDTSpecial Weather StatementCTPCumberland33 min
May 5, 6:17 PM EDTSpecial Weather StatementCTPCumberland28 min
May 5, 7:06 PM EDTSpecial Weather StatementCTPPerry24 min
May 5, 7:39 PM EDTSpecial Weather StatementCTPWarren36 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.